Tennessee, 2016

Damaging Winds in Tennessee, September 10, 2016

September 10, 2016 · NWS OHX · 28 events in 10 counties and zones

A line of strong to severe thunderstorms moved across Middle Tennessee during the afternoon hours on September 10, with numerous reports of wind damage received in several counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$84,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A line of strong to severe thunderstorms moved across Middle Tennessee during the afternoon hours on September 10, with numerous reports of wind damage received in several counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 10, 1:26 PM CST, 52 minutes earlier.

Area forecast discussion, Sep 10, 1:26 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
226 PM CDT SAT SEP 10 2016

.DISCUSSION...

Current radar imagery showing a narrow band of showers and tstms
just now moving into our northwestern cwa. This convergence zone
should remain rather progressive with the activity approaching our
Plateau around 7 pm this evening. The activity should then exit
the plateau by midnight.

Latest sfc analysis indicates that this activity is just along and
ahead of the main cold frontal boundary. Thus, wind energy just
ahead of the boundary is elevated and the linear omega fields are
tapping into some elevated cape values as well.

For the fcst, will go ahead and include pre evening wording. Strong
storms are possible as well, with perhaps warning levels becoming
possible for a storm or two. Otw, look for clearing over western
areas late.

Moving forward, the next few days are looking dry with lower
humidity values. Still warm though as the shortwave pulls east and
heights quickly rebound.

In the ext fcst, weak w-e ridging will prevail. A weakening boundary
will attempt to approach around mid week but pops at best will be 20
percent. Late in the extended, we will see a pattern change as
stronger upper troughing and a frontal boundary moves our way. Will
include higher pops for next weekend.

For the ext temps, above normal values to continue although high
temps late in the extended will lower toward more seasonal levels.

&&

.AVIATION...
18Z TAF DISCUSSION.

VFR conditions for a few more hours this afternoon. Flight
categories will decrease for a couple of hours at each terminal as
a line of showers and thunderstorms pushes through the mid-state.
Cigs should remain around 4k feet, but vis will drop with the
heavier rains, then improve quickly behind the line. The only
other reduction in flight categories should be IFR at CSV late
tonight behind the front.

The other story will be the winds. Breezy southwest to west winds
will be out ahead of the front with gusts to 20 kts. Winds should
relax fairly quickly behind the FROPA and turn northerly.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      62  84  56  88  64 /  40   0   0   0   0
Clarksville    58  81  54  87  61 /  10   0   0   0   0
Crossville     63  79  55  82  63 /  50   0   0  10  10
Columbia       62  85  55  88  65 /  40   0   0   0   0
Lawrenceburg   63  85  55  89  65 /  50   0   0   0   0
Waverly        59  81  55  86  63 /  20   0   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........Unger
Hazardous weather outlook, Sep 10, 4:30 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SAT SEP 10 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-111030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
530 AM CDT SAT SEP 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS...WITH GUSTY WINDS AND HEAVY
DOWNPOURS...CAN BE EXPECTED THIS AFTERNOON AND EVENING. SMALL
BRANCHES COULD FALL VICTIM TO THE WIND...AND HEAVY DOWNPOURS MAY
PRODUCE LOCALIZED PONDING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGERS ARE ENCOURAGED TO REPORT ANY STORM
DAMAGE OR FLOOD REPORTS TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Special weather statement, Sep 10, 1:39 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
239 PM CDT SAT SEP 10 2016

TNZ005-006-102030-
MONTGOMERY TN-STEWART TN-
239 PM CDT SAT SEP 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN STEWART AND MONTGOMERY
COUNTIES UNTIL 330 PM CDT...

AT 239 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG ROCK...OR 8 MILES EAST OF DOVER...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLARKSVILLE...DOVER...BIG ROCK...CUMBERLAND CITY...PALMYRA...
WOODLAWN...CUNNINGHAM AND INDIAN MOUND.

RIVERFEST IN CLARKSVILLE WILL ALSO BE IMPACTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3664 8711 3656 8714 3655 8713 3655 8712
      3646 8712 3644 8715 3642 8715 3643 8717
      3641 8718 3641 8721 3635 8728 3632 8729
      3634 8757 3634 8759 3636 8759 3637 8761
      3637 8772 3633 8779 3633 8787 3664 8778
TIME...MOT...LOC 1939Z 247DEG 40KT 3651 8770

27

The radar

The Ft Campbell radar (KHPX), 34 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

28 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
September 10, 2:18 PM CST
Where
Montgomery County, 0.73 mi E of Oakwood
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.529, -87.567

A tree was blown down on Cooper Creek Road near Woodlawn.

Thunderstorm Wind, Dickson

When
September 10, 3:08 PM CST
Where
Dickson County, 0.69 mi N of Bakersworks
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.090, -87.270

A report from Twitter indicated dozens of 3 to 5 inch diameter trees were blown down in Montgomery Bell State Park.

Thunderstorm Wind, Cheatham

When
September 10, 3:20 PM CST
Where
Cheatham County, Kingston Spgs
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.100, -87.120

A Facebook report indicated large tree limbs and a few trees were blown down in the Kingston Springs area.

Thunderstorm Wind, Williamson

When
September 10, 3:26 PM CST
Where
Williamson County, Fairview
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.980, -87.120

Trees and tree limbs were blown down on power lines in Fairview.

Thunderstorm Wind, Davidson

When
September 10, 3:33 PM CST
Where
Davidson County, 0.42 mi ESE of Old Hickory
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.258, -86.643

A large tree was blown down at Riverside Road and 13th Street in Old Hickory.

Thunderstorm Wind, Davidson

When
September 10, 3:33 PM CST
Where
Davidson County, 2.49 mi SW of Nashville
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.143, -86.810

Reports and photos from Twitter indicated a small tree was snapped and numerous tents were blown over near the Vanderbilt Stadium on the Vanderbilt University campus.

Thunderstorm Wind, Sumner

When
September 10, 3:35 PM CST
Where
Sumner County, 0.93 mi SSW of Kansas
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.438, -86.389

A Twitter report indicated a tree was blown down across Hunters Horn Lane northeast of Gallatin.

Thunderstorm Wind, Williamson

When
September 10, 3:35 PM CST
Where
Williamson County, 3.49 mi W of Forest Home to 0.53 mi SE of Forest Home
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
35.988, -86.992

A large downburst up to 3 miles wide struck far northwest Williamson County. Scattered trees were snapped or uprooted and large tree limbs blown down from the Natchez Trace Parkway eastward across Temple Road, Old Natchez Trace Parkway, and Old Hillsboro Road. One tree fell across and blocked the Old Natchez Trace Parkway. Maximum winds were estimated around 60 mph.

Thunderstorm Wind, Davidson

When
September 10, 3:35 PM CST
Where
Davidson County, 1.85 mi NW of Berry Hill
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
36.135, -86.797

A Facebook photo showed a tree was blown down onto a car at 18th Avenue South at Magnolia Boulevard.

Thunderstorm Wind, Williamson

When
September 10, 3:35 PM CST
Where
Williamson County, Leipers Fork
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.900, -87.000

A few trees were blown down in the Leipers Fork area.

Thunderstorm Wind, Williamson

When
September 10, 3:36 PM CST
Where
Williamson County, 3.46 mi W of Forest Home
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.987, -86.991

A tree was blown down and blocked the Natchez Trace parkway north of the Highway 96 bridge.

Thunderstorm Wind, Davidson

When
September 10, 3:40 PM CST
Where
Davidson County, 0.79 mi NNE of Woodbine
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
36.131, -86.717

A large tree limb was blown down at Foothill Drive and Murfreesboro Road.

Thunderstorm Wind, Davidson

When
September 10, 3:40 PM CST
Where
Davidson County, 0.58 mi NNW of Tulip Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.207, -86.606

A large tree branch was blown down onto Andrew Jackson Parkway at Highland View Road in Hermitage.

Thunderstorm Wind, Williamson

When
September 10, 3:40 PM CST
Where
Williamson County, 0.8 mi NW of Berrys Chapel
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.979, -86.889

A Twitter photo showed a tree was blown down on Hillsboro Road.

Thunderstorm Wind, Williamson

When
September 10, 3:40 PM CST
Where
Williamson County, 2.85 mi N of Berrys Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.011, -86.889

A few trees were blown down in the Grassland area.

Thunderstorm Wind, Williamson

When
September 10, 3:42 PM CST
Where
Williamson County, 0.86 mi WNW of Berrys Chapel
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.972, -86.895

A tree was blown down onto a power line at 313 Colt Lane, which caused the power line to be pulled out of a home causing substantial damage to the house. Red Cross was enroute to assist the family.

Thunderstorm Wind, Williamson

When
September 10, 3:43 PM CST
Where
Williamson County, 1.24 mi N of Franklin
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.938, -86.896

A Twitter report indicated a tree and a power line were blown down on Del Rio Pike.

Thunderstorm Wind, Williamson

When
September 10, 3:43 PM CST
Where
Williamson County, 3.76 mi NE of Berrys Chapel
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.015, -86.843

A tree was snapped on Murray Lane in Brentwood.

Thunderstorm Wind, Wilson

When
September 10, 3:43 PM CST
Where
Wilson County, 1.89 mi SSW of Green Hill
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.205, -86.565

Power lines were blown down onto the roadway at Brisbane Drive and Port Kembla in Mount Juliet.

Thunderstorm Wind, Williamson

When
September 10, 3:45 PM CST
Where
Williamson County, 3.37 mi N of Mallorys
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.998, -86.810

A Twitter report indicated a large tree branch was blown down on Franklin Road south of Concord Road.

Thunderstorm Wind, Williamson

When
September 10, 3:47 PM CST
Where
Williamson County, 0.67 mi WSW of Ewingville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.918, -86.882

A Twitter report indicated a large tree was blown down and blocked west Main Street at Forrest Street in Franklin.

Thunderstorm Wind, Wilson

When
September 10, 3:50 PM CST
Where
Wilson County, 0.31 mi WNW of Mt Juliet
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.202, -86.525

A tree and power lines were blown down on 4th Avenue near West Division Street in Mount Juliet.

Thunderstorm Wind, Maury

When
September 10, 3:55 PM CST
Where
Maury County, 0.65 mi N of Kedron
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
35.709, -86.922

A Twitter report indicated a large tree was blown down onto a house on Creekside Lane in Spring Hill.

Thunderstorm Wind, Wilson

When
September 10, 4:01 PM CST
Where
Wilson County, 1.09 mi ESE of Lebanon
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.212, -86.283

A tree and power line were blown down at High Street and Highland Court in Lebanon.

Thunderstorm Wind, Rutherford

When
September 10, 4:05 PM CST
Where
Rutherford County, Smyrna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.980, -86.530

Scattered trees were blown down across Rutherford County.

Thunderstorm Wind, Williamson

When
September 10, 4:05 PM CST
Where
Williamson County, 1.67 mi ENE of Cross Keys
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
35.761, -86.744

A Facebook report indicated a tree was blown down on Pulltight Hill Road near Bethesda.

Thunderstorm Wind, Bedford

When
September 10, 4:45 PM CST
Where
Bedford County, Shelbyville
Measured
48 kt (55 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
35.480, -86.470

Numerous tree were reportedly blown down across Bedford County in Shelbyville, Wartrace, Bell Buckle and Normandy, including at Highway 270 and Halls Mill Road, on Normandy Road, and on Highway 41A south. Power lines were also blown down on Lyncrest Drive, and on Richdale Road at Fairfield Pike.

Thunderstorm Wind, Bedford

When
September 10, 4:47 PM CST
Where
Bedford County, 1.77 mi SE of Gray
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.479, -86.402

Trees were blown down on US Highway 41A at Highway 64 in eastern Shelbyville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660263, 660264, 660265, 660267, 660266, 660269, 660270, 660271, 660274, 660283, 660268, 660272, 660273, 660281, 660282, 660275, 660276, 660278, 660279, 660277, 660280, 660284, 660285, 660286, 660287, 660288, 660290, 660289.